Alert archive / Maryland / Wind Advisories in 2017
Wind Advisory 10, NWS Baltimore/Washington
NWS Baltimore/Washington issued this wind advisory at Mar 14, 2017, 12:55 AM EDT for Calvert County, Saint Mary's County, Maryland. It took effect at Mar 14, 2017, 6:00 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2017, 12:55 AM EDT (04:55 UTC)
- In effect from
- Mar 14, 2017, 6:00 AM EDT
- Expired
- Mar 14, 2017, 1:40 PM EDT
- In force
- 8 hr
- Issued by
- NWS Baltimore/Washington
Counties Calvert County, MD, Saint Mary's County, MD
The radar
The Sterling radar (KLWX), 107 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 4.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 781 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 453 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
452 WWUS71 KLWX 140455 NPWLWX URGENT - WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 1255 AM EDT Tue Mar 14 2017 MDZ017-018-141300- /O.NEW.KLWX.WI.Y.0010.170314T1000Z-170314T1800Z/ St. Marys-Calvert- Including the cities of Lexington Park, California, Chesapeake Beach, Huntingtown, Dunkirk, North Beach, Lusby, and Prince Frederick 1255 AM EDT Tue Mar 14 2017 ...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 2 PM EDT THIS AFTERNOON... The National Weather Service in Baltimore MD/Washington has issued a Wind Advisory, which is in effect from 6 AM this morning to 2 PM EDT this afternoon. * TIMING...early this morning into this afternoon. * WINDS...North 15 to 25 mph with gusts of 45 to 50 mph. Highest winds will be near the Chesapeake Bay coastline. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 45 to 55 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. && $$
2 follow-up statements
190 WWUS71 KLWX 141407 NPWLWX URGENT - WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 1007 AM EDT Tue Mar 14 2017 MDZ017-018-141800- /O.CON.KLWX.WI.Y.0010.000000T0000Z-170314T1800Z/ St. Marys-Calvert- Including the cities of Lexington Park, California, Chesapeake Beach, Huntingtown, Dunkirk, North Beach, Lusby, and Prince Frederick 1007 AM EDT Tue Mar 14 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... * TIMING...Through early afternoon. * WINDS...North 15 to 25 mph with gusts of 45 to 50 mph. Highest winds will be near the Chesapeake Bay coastline. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 45 to 55 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. && $$
010 WWUS71 KLWX 141740 NPWLWX URGENT - WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 140 PM EDT Tue Mar 14 2017 MDZ017-018-141845- /O.CAN.KLWX.WI.Y.0010.000000T0000Z-170314T1800Z/ St. Marys-Calvert- Including the cities of Lexington Park, California, Chesapeake Beach, Huntingtown, Dunkirk, North Beach, Lusby, and Prince Frederick 140 PM EDT Tue Mar 14 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Baltimore MD/Washington has cancelled the Wind Advisory. Windy conditions have subsided slightly but occasional gusts to 40 mph are possible through Wednesday. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this wind advisory went out at Mar 13, 8:34 PM EDT, 4 hours 21 minutes earlier.
Area forecast discussion, Mar 13, 8:34 PM EDT, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
834 PM EDT Mon Mar 13 2017
.SYNOPSIS...
Low pressure along the SC coast will track up the coast overnight
and move toward Cape Cod Tuesday. Upper level low pressure will
then pivot over the area through Wednesday. High pressure will
build toward the area Thursday through Friday with a cold front
crossing the area Saturday.
&&
.NEAR TERM /THROUGH TUESDAY/...
Outside our window the change from rain to snow took place in
about five minutes around 8:15 pm. 23Z surface analysis shows
low pressure has progressed from the GA coast to south of CHS.
High pressure is centered along the NY/ON border with a decent
CAD wedge in place down the east side of the Appalachians. 00Z
IAD sounding showed a small above freezing layer near the
surface...but that is probably already gone as column
moistens/cools.
Models have generally come into consensus of it moving over HAT
by 06Z...the Delmarva by 12Z..and then deepening rapidly off
the NJ coast by 18Z.
Still believe the midnight - 8 am timframe will be the most
intense part of the storm for this forecast area.
The place where lift, moisture, and cold air will come together
perfectly to produce very heavy snow will be just northwest of
the warm nose, from the eastern WV panhandle across north
central MD. Snow totals there could exceed a foot, especially
along the ridge lines.
Tuesday morning colder air will rush in, and there will likely
be a brief period of heavy snow across northern areas before
tapering off. Wrap-around snow is likely to persist longest
across north-central MD. However, snow showers will be possible
across the northern half of the area through the afternoon as
the 500 mb low approaches.
Lows in the upper 20s and lower 30s...except a little warmer
along the Bay.
Winds will increase tonight as the low winds up. Strongest winds
will be near the Bay, However gusts up to 30 mph could overlap
the heavy snow zone, which could result in scattered tree issues
due to the wet nature of the snow.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Upper level trough digs into the area Tuesday night, with
isolated to scattered snow showers continuing and moderate
upslope snow. An advisory may be needed after the warning is
dropped (current storm total includes entire upslope snow period
through Wed.). Temperatures well below freezing are expected, so
any melting will refreeze.
Breezy NW flow will continue on Wednesday. Bulk of cold air will
be arriving overhead, meaning highs will stay below freezing for
the northwestern half of the area. A hard freeze is expected
again Wednesday night.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
High pressure will build over the region Thursday through Friday.
Aside from some upslope snow showers over the Potomac Highlands
Thursday, most areas will be dry but still quite cold for a period
in mid-March.
By Friday night and Saturday, the high moves offshore to allow for
the next storm system to arrive from the west-northwest. A warm
front will precede the storm Friday night, followed by the cold
front later Saturday. There is a chance of rain and snow showers
throughout the period. There could be more of any accumulations
ahead of an along the warm front, rather than ahead of or along the
cold front. Temperatures will be below normal Friday night then
closer to normal Saturday.
Once the storm and its associated cold front move east, an area of
high pressure will build into the region Saturday night through
Monday. Temperatures will eventually reach milder levels and
become slightly above normal early next week.
&&
.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
Heavier precipitation and rapidly degrading conditions have
begun. It will likely start as snow, but then mix/change to
sleet for all terminals except MRB (where several hours of +SN
are most likely). While vsbys may fluctuate somewhat throughout
the event, would expect IFR/LIFR overnight and last until mid-
morning Tuesday, which the precipitation shield pulls away.
Winds pivot to N then NW as low passes, could be gusty at times
(around 25 kt).
Scattered snow showers remain possible through Wednesday
(with the best chance Tuesday afternoon and night)...with
periods of sub-VFR in heavier snow showers. Winds greater than
30 kt possible Wednesday.
Vfr conditions Thursday through Friday. Mvfr to possible ifr
conditions possible Friday night with a chance of rain and snow
showers. Winds northwest 10 to 15 knots Thursday. Winds northwest 5
to 10 knots Thursday night and Friday. Winds becoming south 5 to 10
knots Friday night.
&&
.MARINE...
Gale warnings and small craft advisories are in effect.
Strongest winds expected overnight as coastal low intensifies
off the DelMarVa. Strongest winds occur toward midnight and
later. Added all zones except the middle/upper Potomac, and
extended until 2 PM Tuesday. Ramp down to SCA by Tuesday
afternoon as coastal low begins to pull away from the area. Have
extended the SCA through Tuesday night, although some locations
may not remain too far away from gales. Another Gale Warning
may be needed Wednesday.
Small craft advisories then likely continue into Thursday. No
marine hazards Thursday night through Friday night.
&&
.CLIMATE...
Biggest March Snowstorms Snowiest Marches
Washington DC area (DCA)
1. 12.0" (03/27-28/1891) 1. 19.3" (1914)
2. 11.5" (03/29/1942) 2. 17.1" (1960)
3. 10.7" (03/07-08/1941) 3. 17.0" (1891)
4. 10.0" (03/15-16/1900) 4. 15.5" (1900)
5. 9.8" (03/04/1909) 5. 12.7" (2014)
Baltimore MD area (BWI)
1. 22.0" (03/28-29/1942) 1. 25.6" (1892)
2. 13.0" (03/05-06/1962) 2. 22.2" (1942)
3. 12.0" (03/18/1892) 3. 21.6" (1960)
4. 11.9" (03/13-14/1993) 4. 14.7" (1943)
5. 11.5" (03/21-22/1964) 5. 14.3" (1937)
Dulles VA area (IAD)
1. 14.1" (03/13-14/1993) 1. 19.8" (2014)
2. 11.1" (03/16-17/2014) 2. 15.5" (1993)
3. 9.5" (03/05/2015) 3. 14.6" (1999)
4. 8.9" (03/09/1999) 4. 10.8" (1984)
5. 7.5" (03/01-02/1969) 5. 10.5" (2015)
Daily maximum snowfall records
March 13th March 14th
DCA 6.5" (1993) 4.0" (1937)
BWI 11.3" (1993) 5.8" (1937)
IAD 13.9" (1993)* 4.0" (1999)
*Also highest for single day in March
Record daily low temperatures
March 15th March 16th
DCA 15 (1993) 14 (1911)
BWI 10 (1993) 14 (1911)
IAD -1 (1993) 16 (1969)
Record daily cold high temperatures
March 15th March 16th
DCA 32 (1932) 28 (1911)
BWI 31 (1993) 28 (1911)
IAD 32 (1993) 36 (1978)
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Winter Storm Warning until 2 PM EDT Tuesday for DCZ001.
MD...Winter Storm Warning until 10 PM EDT Tuesday for MDZ501.
Winter Storm Warning until 2 PM EDT Tuesday for MDZ003>006-011-
502>508.
Winter Weather Advisory until 2 PM EDT Tuesday for MDZ013-014-
016.
VA...Winter Storm Warning until 10 PM EDT Tuesday for VAZ503.
Winter Storm Warning until 2 PM EDT Tuesday for VAZ025>031-
038>040-051>054-501-502-504>508.
Winter Weather Advisory until 2 PM EDT Tuesday for VAZ036-037-
050-055-056.
WV...Winter Storm Warning until 10 PM EDT Tuesday for WVZ501-503-
505.
Winter Storm Warning until 2 PM EDT Tuesday for WVZ050>053-055-
502-504-506.
MARINE...Small Craft Advisory from 2 PM Tuesday to 6 AM EDT Wednesday
for ANZ530>534-537>543.
Gale Warning until 2 PM EDT Tuesday for ANZ530>534-537>543.
Small Craft Advisory until 6 AM EDT Wednesday for ANZ535-536.
&&
UPDATE...WOODY!
PREVIOUS...ADS/KLWHazardous weather outlook, Mar 13, 4:36 PM EDT, 8 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 436 PM EDT Mon Mar 13 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-142045- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 436 PM EDT Mon Mar 13 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Tonight A winter storm warning is in effect for northeast Maryland including the City of Baltimore and portions of the Washington DC metro tonight. A winter weather advisory is in effect for the remainder of the area with the exception of King George County, Virginia and portions of southern Maryland tonight. A Gale Warning is in effect for most of the Chesapeake Bay and lower Potomac River late tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A winter storm warning is in effect for northeast Maryland including the City of Baltimore and portions of the Washington DC metro into Tuesday. A winter weather advisory is in effect for the remainder of the area with the exception of King George County, Virginia and portions of southern Maryland into Tuesday. The Gale Warning continues into Tuesday. A Gale Warning may be needed Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Snowfall totals tonight and Tuesday would be appreciated. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-142045- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 436 PM EDT Mon Mar 13 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight A winter storm warning is in effect for central Maryland, the eastern West Virginia panhandle, and northern Shenandoah Valley including the Blue Ridge tonight. A winter weather advisory is in effect for the remainder of the area into Tuesday. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A winter storm warning is in effect for central Maryland, the eastern West Virginia panhandle, and northern Shenandoah Valley including the Blue Ridge into Tuesday. A winter weather advisory is in effect for the remainder of the area into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Snowfall totals tonight and Tuesday would be appreciated.
In the hours before
Local storm report, Mar 14, 12:25 AM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1225 AM EDT TUE MAR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM SNOW W CENTREVILLE 38.85N 77.45W
03/14/2017 M1.1 INCH FAIRFAX VA TRAINED SPOTTER
&&
EVENT NUMBER LWX1701139
MUCCILLILocal storm report, Mar 14, 12:32 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1232 AM EDT TUE MAR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 AM SNOW GERMANTOWN 39.18N 77.26W
03/14/2017 M1.5 INCH MONTGOMERY MD EMERGENCY MNGR
&&
EVENT NUMBER LWX1701140
STRONGLocal storm report, Mar 14, 12:33 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1233 AM EDT TUE MAR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM SNOW 2 E STEPHENS CITY 39.10N 78.18W
03/14/2017 M1.6 INCH FREDERICK VA TRAINED SPOTTER
&&
EVENT NUMBER LWX1701143
MUCCILLILocal storm report, Mar 14, 12:34 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1234 AM EDT TUE MAR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM SNOW 2 E MARTINSBURG 39.46N 77.93W
03/14/2017 M1.8 INCH BERKELEY WV TRAINED SPOTTER
&&
EVENT NUMBER LWX1701144
MUCCILLILocal storm report, Mar 14, 12:43 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1243 AM EDT TUE MAR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 AM SNOW 2 ENE HERNDON 38.98N 77.35W
03/14/2017 M1.5 INCH FAIRFAX VA TRAINED SPOTTER
&&
EVENT NUMBER LWX1701145
MUCCILLILocal storm report, Mar 14, 12:44 AM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1244 AM EDT TUE MAR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM SNOW 3 E WARDENSVILLE 39.08N 78.53W
03/14/2017 M2.0 INCH HARDY WV TRAINED SPOTTER
&&
EVENT NUMBER LWX1701146
MUCCILLIThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 2:05 PM EDT | Winter Weather Advisory | LWX | Allegany | 24 hr |
Nearby
Wind Advisories in Maryland, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.